Nebraska, 2019

Extreme Cold in Nebraska, March 3 to 4, 2019

March 3 to 4, 2019 · NWS CYS · 8 events in 8 counties and zones

A rapidly, deepening arctic airmass descended across the region coupled with clear skies, fresh snow, and light winds to produce extreme cold and wind chill values into the minus 30 and 40 range.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A rapidly, deepening arctic airmass descended across the region coupled with clear skies, fresh snow, and light winds to produce extreme cold and wind chill values into the minus 30 and 40 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 3, 10:36 PM MST, 37 minutes earlier.

Area forecast discussion, Mar 3, 10:36 PM MST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1036 PM MST Sun Mar 3 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 226 PM MST Sun Mar 3 2019

A rapidly deepening arctic cold air mass is building into the
region, limiting our afternoon high temperatures today.
Temperatures tonight will plummet into the negatives as clearing
skies and snow totals across the surface aid in the expected drop
overnight. Overnight lows will reach as low as 45 below zero
across the far eastern portions of southeast Wyoming and the
western Nebraska Panhandle, and as low as 25 below zero across
Platte County, the southern Laramie Range, and the Laramie Valley.
With this in mind, upgraded a significant portion of the Wind
Chill Advisory to a Wind Chill Warning this morning. The Warning
will take hold tonight at 8 PM and continue through noon Monday.
The Advisory will expire at noon Monday as well.

The cold arctic air mass and the abnormally low, possibly record
breaking temperatures will not move out of the region easily and
will stick around through Tuesday morning. A weak, dry warm front
on the front side of an incoming shortwave ridge will pass
through the region from the southwest on Tuesday bringing
temperatures back up to near normal for Tuesday's highs. This
will begin the gradual warming trend expected for much of the
week.

.LONG TERM...(Wednesday - Saturday)
Issued at 402 AM MST Sun Mar 3 2019

A slight warming trend appears likely early in the extended period
as models are in good agreement w/ short wave ridging. However, we
are looking for the pattern to quickly grow more unsettled through
much of the period as numerous small scale disturbances are likely
to traverse the flow, resulting in daily chances for precipitation
across a large part of the area. We will certainly need to monitor
closely the evolution of a digging trough over the western US late
in the week, as both the GFS and ECM do indicate cyclogenesis over
eastern Colorado by Saturday. Depending on the storm track, it may
be possible for significant snowfall accumulations across portions
of the CWA.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1029 PM MST Sun Mar 3 2019

VFR conditions prevail across the region with only patchy low
clouds near KRWL and within the Laramie Valley towards Arlington.
The brief MVFR conditions that occurred at KRWL should abate over
the next hour with the low clouds just south of KRWL as of 0530Z.
Did place TEMPO group just in case MVFR BKN ceiling returns
through 07Z. Will need to watch the Laramie Valley for patchy fog
overnight and if it can become more dense from 10Z-13Z. Elsewhere,
just expect cold temperatures with -5 to -20F expected with VFR
conditions through the period. Winds will be light and variable
but with a general north or west direction less then 10 knots.

&&

.FIRE WEATHER...
Issued at 226 PM MST Sun Mar 3 2019

Widespread snow totals across the region and cold temperatures
will allow for low fire weather concerns for several days to come.
Temperatures below zero with very cold wind chills will plague
the region through Tuesday morning. Areas of the region are now in
a Wind Chill Advisory with portions upgrading to a Warning at 8
PM MST tonight. A gradual warming trend will ensue through the end
of the week. The next round of precipitation is set to move into
the region from the west by Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Warning until noon MST Monday for WYZ101-102-108-
     117>119.

     Wind Chill Advisory until noon MST Monday for WYZ106-107-115-116.

NE...Wind Chill Warning until noon MST Monday for NEZ002-003-019>021-
     054-055-095-096.

&&

SHORT TERM...AB
LONG TERM...CLH
AVIATION...JSA/REC
FIRE WEATHER...AB
Hazardous weather outlook, Mar 3, 2:05 PM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
205 PM MST Sun Mar 3 2019

WYZ106-107-115-116-042115-
Central Laramie Range and Southwest Platte County-
East Platte County-Laramie Valley-South Laramie Range-
205 PM MST Sun Mar 3 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Very cold wind chill temperatures are expected through early
Tuesday morning. Wind chill temperatures as low as 20 below zero
are possible tonight with a Wind Chill Advisory in effect through
noon Monday.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Cold temperatures below zero linger through Tuesday morning, with
a gradual warming trend to take hold beginning Tuesday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-117>119-042115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
205 PM MST Sun Mar 3 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Bitter cold wind chill temperatures are expected through early
Tuesday morning. Wind chill temperatures as low as 45 below zero
are possible tonight with wind chill readings between 5 below to
15 below zero during the day today and tomorrow. A Wind Chill
Advisory is currently in effect, becoming a Warning at 8PM tonight
through Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Wind chill temperatures as low as 20 below zero are possible
Tuesday morning with a gradual warming trend to ensue beginning
Tuesday.

.Spotter information statement...

Spotter activation will not be required.

WYZ103>105-109>114-042115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
205 PM MST Sun Mar 3 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Very cold to frigid temperatures and wind chills are expected
through Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Cold temperatures and wind chills are expected Monday through
Tuesday morning. A warming trend will ensue beginning Tuesday.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Box Butte

When
March 3, 11:13 PM MST to March 4, 5:00 AM MST
Where
Box Butte forecast zone
Reported by
Department of Highways
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensor at Hemingford Junction or five miles east of Hemingford measured a minimum wind chill of minus 36.

Extreme Cold/Wind Chill, Cheyenne

When
March 4, 12:00 AM MST to 7:00 AM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Airport measured a minimum wind chill of minus 39.

Extreme Cold/Wind Chill, South Sioux

When
March 4, 1:00 AM MST to 6:00 AM MST
Where
South Sioux forecast zone
Reported by
RAWS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Agate Fossil Bed sensor located three miles east-northeast of Agate measured a minimum wind chill of minus 36.

Extreme Cold/Wind Chill, North Sioux

When
March 4, 2:40 AM MST to 6:24 AM MST
Where
North Sioux forecast zone
Reported by
Department of Highways
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensor at Summer Creek or ten miles east of Harrison measured a minimum wind chill of minus 41.

Extreme Cold/Wind Chill, Scotts Bluff

When
March 4, 3:00 AM MST to 7:30 AM MST
Where
Scotts Bluff forecast zone
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff Airport measured a minimum wind chill value of minus 30 with other sensors across the zone measuring wind chills from minus 30 to minus 37.

Extreme Cold/Wind Chill, Dawes

When
March 4, 5:00 AM MST to 6:00 AM MST
Where
Dawes forecast zone
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Kings Canyon or sensor located seven miles south of Chadron measured a minimum wind chill of minus 31.

Extreme Cold/Wind Chill, Morrill

When
March 4, 5:00 AM MST to 7:00 AM MST
Where
Morrill forecast zone
Reported by
Unknown
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor located five miles east-southeast of Bayard measured a minimum wind chill of minus 35.

Extreme Cold/Wind Chill, Kimball

When
March 4, 6:00 AM MST to 8:00 AM MST
Where
Kimball forecast zone
Reported by
Unknown
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor at Dix measured a minimum wind chill of minus 36.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809734, 809735, 809745, 809743, 809744, 809737, 809742, 809739.